Anti-retroviral therapy induced diabetes in a Nigerian

  • A G Bakari
  • F Sani-Bello
  • M S Shehu
  • A Mai
  • I S Aliyu
  • I I Lawal
Keywords: HIV, ART, Proteases inhibitors, Diabetes, Metabolic Complications.

Abstract



Background:Anti-retroviral therapy (ART) using Highly Active Anti-retroviral Therapy (HAART) has led to considerable reduction in morbidity and mortality associated with human Immune deficiency virus (HIV) infection.This has led to increased life expectancy in HIV infected individuals on one hand, and side effects of chronic administration of these drugs on the other. One of such untoward effects is the association of anti-retroviral drugs especially the protease inhibitors (PI\'s) with metabolic derangements such as dyslipidaemia, lipodystrophy, insulin resistance and rarely Diabetes mellitus. Although there is extensive literature on this dysmetabolic syndrome in the Western World; there is to our knowledge no previous report from Nigeria. Objective: to report a case of diabetes mellitus following the initiation of anti-retroviral therapy. Methods: a case report of diabetes mellitus induced by anti-retroviral therapy in a 48 year old Nigerian male. Conclusion: Awareness and high index of suspicion is required to identify the metabolic complications of ART.

Keywords: HIV,ART, Proteases inhibitors, Diabetes, Metabolic Complications.

African Health Sciences Vol. 7 (3) 2007: pp. 133-135
Published
2007-11-09
Section
Articles

Journal Identifiers


eISSN: 1680-6905